Hail, Summit
- When
- August 17, 2:24 PM EST
- Where
- Summit County, 1.04 mi W of Twinsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -81.450
A low-amplitude shortwave impulse move through southern Ontario. A stalled frontal boundary positioned from west to east near the southern lakeshore of Lake Erie was the focus for scattered organized thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A low-amplitude shortwave impulse move through southern Ontario. A stalled frontal boundary positioned from west to east near the southern lakeshore of Lake Erie was the focus for scattered organized thunderstorms. Modest instability and bulk shear was enough for a few damaging wind reports and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 17, 12:06 PM EST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 106 PM EDT Sat Aug 17 2019 .SYNOPSIS... A zonal flow will set up across the Great Lakes Region this weekend through the early part of next week which will bring an active weather pattern as well as above average temperatures. A trough will cross the Great Lakes Region towards the middle of next week bringing a cooler and drier airmass to the region for the end of the week. && .NEAR TERM /THROUGH SUNDAY/... Main concern for this afternoon is developing convection. Area continues to destabilize with moisture pooling over northern Ohio and NW PA. Looking at scattered storms for the early afternoon. Primary concern is the increase in bulk effective shear approaching 50kts later this afternoon, a change from our earlier assessment. This increase could provide more support for organized strong to severe storms with large hail and damaging winds. Coverage of storms expected to be scattered given lack of focus apart from outflows. MCS over IN will move east under a zonal flow this afternoon. It is expected to diminish in coverage as it pushes east toward OH based on short term models, however they have struggled with these types of systems so will monitor closely. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Instability will linger into the Sunday overnight hours, allowing scattered showers and thunderstorms to persist. A cold front will approach from the northwest Monday morning and slow down into a weak west-east oriented stationary front over our forecast area. Although there is weak upper level forcing, MUCAPE ranging between 2000-3000 J/kg will be plenty to support mostly diurnally driven showers and thunderstorms, some of which could produce strong downburst winds and some hail on Monday and Tuesday. There won't be too much vertical wind shear each of these days, so there won't be much organized convection and any threat of severe weather will remain isolated. Flooding could be a concern with a weak stationary front over our area. PWAT is expected to range between 1.6 and 1.8 with mean storm motions around 15 to 20 knots. While these numbers aren't particularly concerning, the presence of a stationary front along with this environment could prove problematic if we get training thunderstorms. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... A large digging upper trough is expected to move southeast across Ontario and into the upper Great Lakes region Wednesday. A surface low is expected to develop over Ontario and into western Quebec. A cold front extending from the low is expected to sweep through our forecast area on Wednesday afternoon. A relatively warm, moist atmosphere will still be in place ahead of this front. With slightly higher deep layer shear of 25 to 30 knots present on Wednesday, convection that initiates along and ahead of this cold front should be more organized that Monday and Tuesday's convection. The threat for severe weather will be a little bit higher on this day is the passage of the cold front is during the afternoon when it is most diurnally favorable. High pressure will follow on Thursday and Friday, with a big airmass change. Expect mostly sunny skies, temperatures in the mid to upper 70s and dew points in the upper 50s on Thursday and Friday, all of which are far more comfortable than the preceding days. && .AVIATION /18Z Saturday THROUGH Thursday/... Scattered thunderstorms expected this afternoon mainly during peak daytime heating. Showers should reduce in coverage overnight. Otherwise mainly VFR conditions expected through the TAF period. A warm and humid night on tap for the area, some ground fog can't be ruled out. More storms expected Sunday again timed mainly during peak heating. OUTLOOK...Intervals of non-VFR possible primarily with thunderstorms daily through Tuesday. && .MARINE... Generally west to southwest flow will persist through the weekend. A west to east oriented stationary front is expected to be present over or south of the lake on Monday and Tuesday, making winds and waves a little more variable on those days. Scattered thunderstorms remain in the forecast through Wednesday. A cold front will move east across the area Wednesday afternoon. Northerly winds of 10 to 15 knots will follow this, bringing waves of 2 to 4 feet, likely to be the highest waves in the forecast period. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Griffin NEAR TERM...Jamison SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Jamison MARINE...Saunders
Hazardous Weather Outlook National Weather Service Cleveland OH 331 AM EDT Sat Aug 17 2019 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-180745- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 331 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. Another weak area of low pressure will move from the central to eastern Great Lakes today. A weak cold front will move into the area by the afternoon with scattered thunderstorms developing along it. A few of these thunderstorms may become severe with strong damaging winds up to 65 mph being the main concern. However large hail up to quarter size will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional isolated strong to severe thunderstorms may be possible Sunday afternoon with damaging wind gusts and large hail being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Griffin
Special Weather Statement National Weather Service Cleveland OH 1240 PM EDT Sat Aug 17 2019 OHZ014-171715- Ashtabula Inland- 1240 PM EDT Sat Aug 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ASHTABULA COUNTY... At 1239 PM EDT, a strong thunderstorm was located near Orwell moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Orwell, Andover, Hartsgrove, Roaming Shores, Cherry Valley and Rock Creek. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4169 8052 4150 8052 4150 8101 4171 8096 TIME...MOT...LOC 1639Z 278DEG 21KT 4160 8081 Jamison
Special Weather Statement
National Weather Service Cleveland OH
128 PM EDT Sat Aug 17 2019
PAZ002-171800-
Southern Erie-
128 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE COUNTY...
At 125 PM EDT, a strong thunderstorm was located near Union City
moving east at 25 mph. Winds in excess of 30 mph and half inch hail
are possible with this storm. This storm may intensify, so be
certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.
Locations impacted include...
Corry, Union City, Wattsburg and Elgin.
LAT...LON 4185 7990 4200 7993 4204 7977 4200 7975
4200 7962 4199 7961 4186 7961
TIME...MOT...LOC 1725Z 259DEG 21KT 4193 7981
JamisonSpecial Weather Statement National Weather Service Cleveland OH 138 PM EDT Sat Aug 17 2019 OHZ014-PAZ003-171800- Ashtabula Inland-Crawford- 138 PM EDT Sat Aug 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ASHTABULA AND WESTERN CRAWFORD COUNTIES... At 136 PM EDT, a strong thunderstorm was located over Pymatuning Lake moving east at 30 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. If you are on or near Pymatuning Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4152 8055 4170 8060 4181 8009 4155 8003 TIME...MOT...LOC 1736Z 270DEG 19KT 4161 8046 Jamison
Special Weather Statement
National Weather Service Cleveland OH
211 PM EDT Sat Aug 17 2019
PAZ003-171845-
Crawford-
211 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CRAWFORD COUNTY...
At 209 PM EDT, a strong thunderstorm was located around Conneaut
Lake near Meadville, moving east southeast at 30 mph. Wind gusts up
to 50 mph and penny size hail are possible with this storm.
Locations impacted include...
Meadville, Harmonsburg, Conneaut Lake, Blooming Valley, Townville,
Geneva and Hartstown.
LAT...LON 4155 7992 4154 7993 4151 7998 4149 8000
4149 8009 4148 8013 4148 8037 4149 8040
4168 8037 4176 7986 4160 7984
TIME...MOT...LOC 1809Z 280DEG 21KT 4159 8025
JamisonSpecial Weather Statement
National Weather Service Cleveland OH
310 PM EDT Sat Aug 17 2019
OHZ014-023-PAZ003-171945-
Trumbull-Ashtabula Inland-Crawford-
310 PM EDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TRUMBULL...
SOUTHEASTERN ASHTABULA AND SOUTHWESTERN CRAWFORD COUNTIES...
At 309 PM EDT, a strong thunderstorm was located near Orwell, or 18
miles north of Warren, moving east at 25 mph. Winds in excess of 40
mph and half inch hail are possible with this storm.
Locations impacted include...
Kinsman, Orwell, Andover, Pymatuning Lake area, Cherry Valley and
Jamestown.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4149 8052 4141 8053 4140 8084 4158 8088
4168 8045 4149 8040
TIME...MOT...LOC 1909Z 267DEG 18KT 4150 8077
JamisonSpecial Weather Statement National Weather Service Cleveland OH 321 PM EDT Sat Aug 17 2019 OHZ011-013-021-022-171945- Summit-Geauga-Portage-Cuyahoga- 321 PM EDT Sat Aug 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PORTAGE... SOUTHWESTERN GEAUGA...SOUTHEASTERN CUYAHOGA AND NORTHEASTERN SUMMIT COUNTIES... At 320 PM EDT, a strong thunderstorm was located over Solon, or 16 miles southeast of Cleveland, moving east at 25 mph. Torrential rainfall is occurring with this storm, and may cause localized flooding. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Solon, Hudson, Twinsburg, Maple Heights, Aurora, Brecksville, Bedford, Bedford Heights, Pepper Pike, and Moreland Hills. Do not drive your vehicle through flooded roadways. LAT...LON 4128 8160 4143 8159 4150 8127 4126 8124 TIME...MOT...LOC 1920Z 267DEG 17KT 4137 8145 Jamison
The Cleveland radar (KCLE), 36 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Several large trees were blown down.
A large tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847767, 847770, 847771, 847768, 847769.